Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 337, NWS Kansas City, MO

July 16, 20244 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 16, 2024, 6:43 AM CDT for 4 counties in Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2024, 6:43 AM CDT (11:43 UTC)
Expired
Jul 16, 2024, 7:15 AM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buchanan County, MO, Clay County, MO, Clinton County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:33 AM CDT, 10 minutes earlier. Its key messages:

  • Chances of thunderstorms today as a cold front/outflow boundary drops south through the region. Timing of precipitation is very difficult, but if storms are able to develop, a few could be strong producing gusty winds.
  • Much cooler and drier condition are expected Wednesday into Friday as Canadian high pressure builds into the Upper Midwest.
  • Chances of storms return to the region this weekend as a series of disturbances funnel into the Upper Midwest.
Area forecast discussion, Jul 16, 6:33 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
633 AM CDT Tue Jul 16 2024

.KEY MESSAGES...

- Chances of thunderstorms today as a cold front/outflow
  boundary drops south through the region. Timing of
  precipitation is very difficult, but if storms are able to
  develop, a few could be strong producing gusty winds.

- Much cooler and drier condition are expected Wednesday into Friday
  as Canadian high pressure builds into the Upper Midwest.

- Chances of storms return to the region this weekend as a series of
  disturbances funnel into the Upper Midwest.

&&

.DISCUSSION...
Issued at 344 AM CDT Tue Jul 16 2024

Complex set up today with relatively zonal
flow across the lower 48, but jet speed max rounding the base of the
upper level trough over the Hudson Bay will enhance upper level lift
later today into tomorrow evening. At the surface, outflow boundary
extending from MCS that raked across Iowa into Illinois is situated
just south of highway 36. Clouds are bubbling along this front
trying to initiate convection, but cap remains in place with roughly
100 J/kg of cin remaining lifting 925-850 mb. HRRR and RRFS have
been trending lower on convective chances prior to 12Z through the
night.  Initially, solutions suggested that convection would try to
develop along this boundary between 06-09Z, but cap may just be too
much to overcome.

Outflow boundary/cold front is expected to sag southward through the
day as area of low pressure across central KS as of 08Z moves east.
As this area of low pressure approaches, expect to see the cap
weaken further and could see shower and thunderstorm development in
eastern KS toward 15Z spread east across the region. Greatest
instability and precipitable water will be confined to areas along
and south of the front, where SB CAPE values of 3-4K are possible.
Precipitable water is 2-2.25" along and south of the boundary, so if
a storm is able to develop, it would likely be a very efficient storm
with deep warm cloud rain processes. Effective shear is generally in
the 25-35 knot range with the greatest shear behind the front, so
a few storms may organize enough to be strong-severe.

The surface boundary is expected to work into central Missouri by
early this evening, but moisture lags behind the front with a
modicum amount of instability lingering.  It is possible a storm or
two could develop within the right rear quadrant of the upper level
jet, though there is no real obvious mechanism to focus
precipitation chances on.

Drier and cooler air filters into the lower 48 as Canadian high
pressure builds into the Upper Midwest and remains through the
weekend resulting in cooler and drier conditions. A few ridge riding
short waves are forecast late this week into the weekend to drop
into the Midwest under amplified NW flow as ridge builds out west.
Could see additional storms this weekend with these features, but
are ill-timed in the solutions at this point.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 629 AM CDT Tue Jul 16 2024

Challenging forecast this morning. Storms have developed
near/southwest of STJ, and these should affect the terminal
through 14z. Storms near Manhattan are moving rapidly eastward
toward the KC metro, with other convection developing in advance
of the main complex. Think storms will be in the vicinity of the
KC terminals generally in the 13z to 17z time window, with
brief sub-VFR and erratic winds likely if/when they directly
impact the terminals. After this morning's storms, most models
keep subsequent precipitation to the south and east of the
terminals, so kept precip mention out beyond 18z and have a VFR
forecast for the rest of the period. Winds should become north
or northeast as a front moves south through the area this
morning, with speeds of 5 to 15 kt today, dropping off tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...BT
AVIATION...CMS
Hazardous weather outlook, Jul 16, 5:03 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0503 AM CDT Tue Jul 16 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171003-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0503 AM CDT Tue Jul 16 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

There will be a chance for intermittent thunderstorms through late
tonight. A few storms could be strong to marginally severe, and
could produce locally moderate to heavy rainfall.

Please go to weather.gov/phi/ehwo for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:49 AM CDTSevere Thunderstorm WarningEAXMacon41 min
Jul 16, 5:58 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte47 min
Jul 16, 6:28 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb47 min
Jul 16, 6:48 AM CDTAreal Flood AdvisoryEAXBuchanan2 hr
Jul 16, 7:05 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Livingston and 1 more40 min
Jul 16, 7:36 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXCaldwell, Carroll, Clay, Lafayette, Ray, Saline39 min
Jul 16, 7:37 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXPlatte53 min
Jul 16, 8:12 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXCarroll, Chariton, Saline48 min
Jul 16, 8:13 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXBuchanan, Clay, Clinton, Platte47 min
Jul 16, 8:20 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Clay, Jackson, Platte40 min
Jul 16, 8:47 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXChariton, Howard, Macon, Randolph43 min
Jul 16, 11:12 AM CDTAreal Flood AdvisoryEAXCooper, Pettis108 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.